Skip to main content Accessibility help
×
Home
Hostname: page-component-568f69f84b-tcbk7 Total loading time: 0.225 Render date: 2021-09-16T12:14:44.907Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Neuroleptic malignant syndrome or haloperidol toxicity: a case report and differential diagnosis

Published online by Cambridge University Press:  10 April 2007

Ljiljana J Verner
Affiliation:
Department of Anaesthesiology, Hannover Medical School
Claudia L Kollmar
Affiliation:
Department of Psychiatry and Psychotherapy, Hannover Medical School, Germany
Detlef E Dietrich
Affiliation:
Department of Psychiatry and Psychotherapy, Hannover Medical School, Germany
Get access

Abstract

Neuroleptic malignant syndrome (NMS) is a severe and potentially lethal complication of antipsychotic medication. Differential diagnosis is extremely important because severe catatonia, which has some similarities to NMS, may also be lethal but requires antipsychotic treatment. We present a case report of a 62-year-old woman who was admitted to hospital for differential diagnosis of NMS and suffered from severe haloperidol intoxication, which complicated the diagnostic evaluation. Further differential diagnostic aspects are summarised and their therapeutic implications are outlined.

Type
Case Report
Copyright
© 2007 NAPICU

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

Bottlender, R., Jager, M., Hofschuster, E., Dobmeier, P. and Moller, H.J. (2002) Neuroleptic malignant syndrome due to atypical neuroleptics: three episodes in one patient. Pharmacopsychiatry. 35(3): 119121.Google Scholar
Caroff, S.N. and Mann, S.C. (1993) Neuroleptic malignant syndrome. The Medical Clinics of North America. 77(1): 185202.Google Scholar
Delay, J. and Pichot, P. (1960) Un neuroleptique majeur nonphenothiazine et non-reserpin, L'haloperidol, dans le traitement des psychoses. Annales Médico-Psychologiques. 118: 145152.Google Scholar
Gupta, S. and Nihalani, N.D. (2004) Neuroleptic malignant syndrome: a primary care perspective. Primary Care Companion to the Journal of Clinical Psychiatry. 6(5): 191194.Google Scholar
Hesse, L.M., Venkatakrishnan, K., van Moltke, L.L., Shader, R.I. and Greenblatt, D.J. (2001) CYP3A4 is the mayor CYP isoform mediating the in vitro hydroxylation and demethylation of flunitrazepam. Drug Metabolism and Disposition. 29(2): 133140.Google Scholar
Kalgutkar, A.S., Taylor, T.J., Venkatakrishnan, K. and Isin, E.M. (2003) Assessment of the contributions of CYP3A4 and CYP3A5 in the metabolism of the antipsychotic agent haloperidol to its potentially neurotoxic pyridinium metabolite and effect of antidepressants on the bioactivation pathway. Drug Metabolism and Disposition. 32(3): 243249.Google Scholar
Kish, S.J., Kleinert, M. and Minauf, M. (1990) Brain Neurotransmitter changes in three patients who had a fatal hyperthermia syndrome. American Journal of Psychiatry. 147: 13581362.Google Scholar
Kudo, S. and Ishizaki, T. (1999) Pharmacokinetics of haloperidol: an update. Clinical Pharmacokinetics. 37(6): 435456.Google Scholar
Najara, J. and Enikeev, I. (1995) Risperidone and neuroleptic malignant syndrome: a case report. Journal of Clinical Psychiatry. 56: 534535.Google Scholar
Ram, A., Cao, Q., Keck, P.E. Jr., Pope, H.G. Jr., Otani, K., Addonizio, G., McElroy, S.L., Kaneko, S., Redlichova, M., Gershon, E.S., et al. (1995) Structural change in dopamine D2 receptor gene in a patient with neuroleptic malignant syndrome. American Journal of Medical Genetics. 60(3): 228230.Google Scholar
Reichmann, I., Frilling, A., Hörmann, R. , Krause, U. and Broelsch, C.E. (2001) Frühoperationen als Behandlungsmaßnahme der thyreotoxischen Krise. Der Chirurg. 72(4): 402407.Google Scholar
Sager, S.M. (1991) Neuroleptic malignant syndrome: a diagnostic dilemma. Journal of the Royal Society of Medicine. 84: 500501.Google Scholar
Schulz, M. and Schmoldt, A. (1994) Zusammenstellung therapeutischer und toxischer Plasmakonzentrationsbereiche von Arzneistoffen. Anaesthetist. 43: 835844.Google Scholar
Viejo, L.F., Morales, V., Punal, P., Pererz, J.L. and Sancho, R.A. (2003) Risk factors in neuroleptic malignant syndrome. A case-control study. Acta Psychiatrica Scandinavica. 107: 4549.Google Scholar
Zolezzi, M.S. and Al-Hathloul, A.M. (2002) Difficulties in diagnosing neuroleptic malignant syndrome. Saudi Medical Journal. 23(2): 234236.Google Scholar

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Neuroleptic malignant syndrome or haloperidol toxicity: a case report and differential diagnosis
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Neuroleptic malignant syndrome or haloperidol toxicity: a case report and differential diagnosis
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Neuroleptic malignant syndrome or haloperidol toxicity: a case report and differential diagnosis
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *